South Dakota, 2017

Hail and Damaging Winds in South Dakota, July 17, 2017

July 17, 2017 · NWS ABR · 6 events in 2 counties and zones

High based thunderstorms developed along a weak surface trough during the late afternoon and early evening across parts of central and northeast South Dakota. With very dry lower levels, severe wind gusts up to over 70 mph occurred with some of the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

High based thunderstorms developed along a weak surface trough during the late afternoon and early evening across parts of central and northeast South Dakota. With very dry lower levels, severe wind gusts up to over 70 mph occurred with some of the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 17, 2:39 PM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 17, 2:39 PM CST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
339 PM CDT Mon Jul 17 2017

.SHORT TERM...(This Evening through Tuesday Afternoon)
Issued at 333 PM CDT Mon Jul 17 2017

The threat for severe storms this afternoon and again late tonight
through Tuesday morning are the forecast concerns.

As of 20Z, a frontal boundary is currently located over northern
Marshall CO, southwestward to Pierre. This boundary will be the
focus for convection through this evening. With high values of
DCAPE, damaging winds will be the main threat. Steep lapse rates,
along with some shear could produce an isolated hail threat as
well. This convection should progress eastward through this
evening with a period of dry conditions expected tonight.

An upper level shortwave, currently over WY and MT will cross the
region late tonight and through the morning hours on Tuesday. While
instability is lacking, isolated severe storms will be possible due
to good 0-6 km bulk shear and upper level jet support. There have
been two events this year when the best MU-cape was south of this
cwa, but we still received severe weather with overnight
convection. The setup tonight looks similar to those two events.

The second around of convection should progress into MN by 21Z
Tuesday. With mostly cloudy skies, highs on Tuesday will be much
cooler than today.

.LONG TERM...(Tuesday Evening through Monday)
Issued at 333 PM CDT Mon Jul 17 2017

Sprawling mid level high pressure over the Southern Plains will
continue through much of the period. Meanwhile, sporadic s/w
activity within the flow aloft over the Northern Plains will
continue to promote periodic mcs activity. The focus Tuesday night
looks to be mainly south of the cwa. However, on Wednesday there is
some consistency with a system moving southeast out of ND and across
the eastern cwa. This could end up being a half way decent severe
weather day given progged moderate mlcapes/strong deep layer shear
leading to some fairly stout supercell composite values by
afternoon. The remainder of the work week looks somewhat active too
given continued moderate to high amounts of deep layer shear and
mlcape values. Plus a mean sfc frontal boundary will exist over the
region until late in the weekend when it will drift south of the
area. Temperatures overall should average out near to perhaps
slightly above normal for most of the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1236 PM CDT Mon Jul 17 2017

A frontal boundary will cross the region today with winds shifting
from the south, to the north behind the front. Thunderstorms are
possible along the front later this afternoon. Some storms may
impact the terminals of KABR and KATY. Damaging winds will be the
main threat.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...SD
LONG TERM...TDK
AVIATION...SD
Hazardous weather outlook, Jul 17, 2:37 AM CST, 13 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
337 AM CDT Mon Jul 17 2017

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-180845-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
337 AM CDT Mon Jul 17 2017 /237 AM MDT Mon Jul 17 2017/

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...Today and Tonight

Hot air across the area will allow for temperatures to top out in
the upper 90s to over 100 degrees. There is also a touch of
humidity to the air and heat index values may also top 100
degrees for an hour or two this afternoon.

We will also see breezy conditions, mainly east of the Missouri
river. Wind gusts between 20 and 30mph, when combined with the hot
temperatures and drought conditions will also result in High to
Very High grassland fire danger today.

Additionally, A front moving across the area will generate
thunderstorms capable of producing strong winds and large hail.
The threat will be focused mainly across eastern and central South
Dakota today, moving east this evening and during the early
overnight hours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

An active weather pattern is expected for the area through most of
the work week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested late this afternoon and
through the evening.

Connelly

The radar

The Aberdeen radar (KABR), 91 km away, was scanning. The volume nearest the first event began at 22:03 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Clark

When
July 17, 4:03 PM CST
Where
Clark County, 0.85 mi NW of Elrod
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
44.890, -97.580

Thunderstorm Wind, Lyman

When
July 17, 4:38 PM CST
Where
Lyman County, 3.4 mi NW of Mc Clure
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
44.120, -100.290

Thunderstorm Wind, Lyman

When
July 17, 5:10 PM CST
Where
Lyman County, 13.14 mi N of Kennebec
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.090, -99.860

Seventy mph winds were estimated.

Thunderstorm Wind, Clark

When
July 17, 5:15 PM CST
Where
Clark County, 9.64 mi NNE of Carpenter
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.750, -97.800

Sixty mph winds were estimated.

Thunderstorm Wind, Lyman

When
July 17, 5:47 PM CST
Where
Lyman County, 0.85 mi NW of Presho
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
43.910, -100.060

Thunderstorm Wind, Lyman

When
July 17, 6:28 PM CST
Where
Lyman County, 1 mi E of Oacoma
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
43.800, -99.380

Sixty-five mph winds were estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 715381, 715382, 715383, 715384, 715385, 715387.